Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
127 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes swelling in ankle and calf of a diabetic patient?

Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2919 Questions

default
Posted on Tue, 7 Jun 2016 in Bones, Muscles and Joints
Question: Hi, I am a 63 year old female, over-weight all of my life, and I have Type2 diabetes. My ankles and calves are very swollen, more so than usual, and red. My skin is actually shiny because they are so tight. I have my compression socks on, but that's not helping much. I have been very busy and active this past week as my husband has broken his foot and will be going into surgery on Monday. I'm taking care of him, and getting the house clean, mowing the grass, doing the laundry, getting the wood in (we heat with a wood stove), and getting my garden ready to plant, plus cooking meals, etc. I know I've been on my feet a lot, but this is really bothering me that the swelling isn't going down, even after putting my feet up and after sleeping all night. They are sore and tender. My BP is 160/79, HR 62, and gluecous level is 141. My husband thinks I should go to the urgent care unit or ER (because it's Sunday). I don't think it's an emergency, but I know that I won't be able to get to the doctor for days, since his surgery is tomorrow. What can I do to get the swelling down, and should I go to for medical help today? Thank you for your help.
doctor
Answered by Dr. Muhammad Sareer Khalil 2 hours later
Brief Answer:
Explained

Detailed Answer:
Hello and Welcome

I appreciate your concern

Based on your history, there can be a few causes related to the swelling. Bilateral pedal and ankle edema extending up to the knees can be a cause. Since you are on diuretics and you are hypertensive as well these medication may need adjustment with regards to the swelling, if indeed there is pitting edema on physical examination. Even though there is bilateral swelling, a vascular cause related to lower limbs like DVT should still be ruled out via a Doppler ultrasound of the lower limbs. If the swelling is associated with pain then uric acid levels, ESR, RA factor, Joint aspiration can be advised. NSAIDs like lornoxicam can be used to subside the associated inflammation. I would suggest that you pay a visit to your GP just to determine whether any specialist referral is needed or not for extensive workup. If not then empiric NSAIDs can be advised to see for improvement.


Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,  
Lab Tests

Recent questions on  Lornoxicam

doctor1 MD

My right shoulder pain diagnosed as frozen shoulder was being treated with Tendocare forte Neurokind LCNeksium ( I also have athetise of finger...

doctor1 MD

I am suffering from muscle strain on the right hand forearm for the last more than 2 weeks for which i did not took any medicine but used hot water...

doctor1 MD

my foot ball is paining just below the just below thumb, yes I wore heels on a occasion and I think it increses after that but presently pain is...

doctor1 MD

hi i am having pain in legs along with heaviness for last 5 months which is more in left leg...i have consulted the doctor he prescribed me...

doctor1 MD

Have had bronchitis...started with a zpack and after 10 days they gave me levaquin. Though I still have some cough, I've got severe pain down the...

doctor1 MD

Hi, i landed very hard and flat on my feet after a 8 foot jump, my left foot hurts when i put weight on it but not too extreme, just enough to make...

doctor1 MD

am 34 years old, i have just discovered am two weeks pregnant , i have one problem, i have been taking Lornoxicam 8mg and Regenovex for my knees,...